Alabama, 2012Drought in Alabama, May 1 to 31, 2012
May 1 to 31, 2012 · NWS BMX · 14 events in 14 counties and zones
0 inches of rainfall fell across much of central Alabama during May, little relief was felt in the ongoing drought across much of the southeastern portion of the area. Drought conditions persisted through the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers, Coosa, and Clay Counties.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although between 2.0 and 8.0 inches of rainfall fell across much of central Alabama during May, little relief was felt in the ongoing drought across much of the southeastern portion of the area. Drought conditions persisted through the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers, Coosa, and Clay Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT MON APR 30 2012
.UPDATE...
FOR 06Z AVIATION.
&&
.DISCUSSION...
NO MAJOR CHANGES NEEDED TO THE ONGOING FORECAST. EXPECT HIGH CLOUD
COVER TO CONTINUE TO MOVE EASTWARD INTO THE AREA FROM MISSISSIPPI
THRU THE NIGHT. MODELS SHOW AN AREA OF INCREASED MID LEVEL
MOISTURE MOVING NORTHWARD ACROSS THE CWA TONIGHT WHICH COULD LEAD
TO SOME MID CLOUD DEVELOPMENT...BUT DO NOT EXPECT ANY PRECIP WITH
THIS FEATURE. MADE SOME MINOR TWEAKS TO HOURLY TEMPS AND DEW POINTS
TO ACCOUNT FOR CURRENT TRENDS. OVERNIGHT LOWS WILL GENERALLY BE IN
THE LOW/MID 60S. UPDATES WILL BE OUR SHORTLY.
19
&&
.AVIATION...
06Z TAF DISCUSSION.
STILL EXPECT SCT CIRRUS TO MOVE EASTWARD ACROSS THE AREA
OVERNIGHT...WITH SOME POSSIBLE MID LEVEL CIGS AROUND 6 KFT...BUT
NOTHING OF SIGNIFICANCE. CU DEVELOPMENT IS ANTICIPATED ONCE AGAIN
TUESDAY AFTERNOON WITH SOUTH SOUTHEAST WINDS AROUND 5-8 KTS.
NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL
HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 89 61 87 60 / 0 20 10 10 10
ANNISTON 65 89 63 88 61 / 0 10 10 10 10
BIRMINGHAM 66 89 66 88 63 / 0 10 10 10 10
TUSCALOOSA 66 90 63 89 61 / 0 10 10 10 10
CALERA 65 89 64 87 62 / 0 10 10 10 10
AUBURN 64 87 64 86 62 / 0 10 10 10 10
MONTGOMERY 63 90 65 88 64 / 0 10 10 10 10
TROY 64 89 64 86 63 / 0 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 5:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT MON APR 30 2012
ALZ011>015-017>050-020000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
650 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Elmore
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions during the month of May.
Drought, Lee
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions during the month of May.
Drought, Bullock
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Extreme (D3) drought conditions during the month of May.
Drought, Macon
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme (D3) drought conditions during the month of May.
Drought, Tallapoosa
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions during the month of May.
Drought, Montgomery
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Extreme (D3) drought conditions during the month of May.
Drought, Russell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions during the month of May.
Drought, Pike
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Pike County experienced Extreme (D3) drought conditions during the month of May.
Drought, Barbour
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Exceptional (D4) drought conditions during the month of May.
Drought, Randolph
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions during the month of May.
Drought, Lowndes
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Lowndes County experienced Extreme (D3) drought conditions during the month of May.
Drought, Chambers
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Extreme (D3) drought conditions during the month of May.
Drought, Coosa
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County was experienced Extreme (D3) drought conditions during the month of May.
Drought, Clay
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County was experienced Extreme (D3) drought conditions during the month of May.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383143, 383144, 383145, 383146, 383148, 383149, 383150, 383151, 383153, 383154, 383155, 383156, 383158, 383159.